ADHD med depression

Viewing 4 reply threads
  • Author
    Posts
    • #79903
      NumbAllDay
      Participant

      Dex tablets have done my ADHD a lot of good but my complaint is with every stimulant (especially amphetamine salts) I am left pretty tired, hungry, and depressed at the end of the day with increased anxiety after the med has worn off. The depression is sort of the neurochemical recoil I’d probably call it, but I find the amphetamine salts do me a lot more good than ritalin/concerta ever did for me. I tried Adderall, Vyvanse, and Dexedrine (all separate times) but only found Dexedrine to be my fave. Vyvanse was ‘OK’ but had some weird issues with circulation and raynaud’s phenomenon. What’s saddening is I cannot get things done and I’m super impulsive at times (especially with Amazon Prime) and making rash decisions with diet+supplements that I often get myself into trouble. I always have desires to be non-compliant with my meds even though I know it is dangerous and not right of me to do. I’ve discussed this with my doctor, so he knows it is not just me wanting to get high on pills or get intense euphorias or what have you. I simply just don’t have a lot of inhibition of my compulsive desires when they arrive, so it takes a lot of medicine to keep me grounded a lot of the time which isn’t feasible since I get a lot of side effects with higher doses, so I’m just wondering what does one do with ADHD meds that work and help them, but just cannot go up to higher doses with? I don’t even like having to take lower doses, but if I have to, I can and do. It’s not something I prefer to do if I can find a loophole around it, but I need a good hit of Dexedrine every now and then to get things done of a more prolonged concentration nature (which is like 100%) of college with lectures and constant readings to read.

    • #79908
      ADDdoc
      Participant

      Too many different issues to try to address in a post, I think. Many variables.
      Your first complaint seems to be that the med wears off too early, so you experience the ‘crash’ from the absence/withdrawal of the medicine.
      Might talk to your doctor, who I hope is a psychiatrist who is knowledgeable about ADHD (not all are), about trying Mydayis, an extended-extended release variation of Adderall XR. It lasts the longest of the extended release ADHD meds now available, and you might be able to be medicated until you go to sleep, which might get around your current tail end crash. If it interferes with getting to sleep, there are meds that could cut off that continuing stimulant effect, for example clonidine.
      You referred to Dex tablets, which is a short acting amphetamine, which, tho successful treating ADHD, can have more intense side effects as you describe, that some others don’t, plus the crash at end of it’s length of action, etc. It was originally used to treat obesity/eating disorders, since it often has stronger side effect of appetite suppression.
      Dexedrine Extended Release might help by lasting longer, similar to reasons above, tho remembering that it is not among the first choices any more, because of some of the side effects — like appetite suppression and sleep interference and end of day crash.
      You mentioned trying Adderall, but again not clear whether the immediate release tablet which has 5-7 hr duration med thus requiring 2-3 doses per day, or the extended release capsules, which only last approx 7-9 hrs, with similar effects as above, but possibly not as great, since milligram for milligram, it is only 87% as active, but may carry you till bedtime and not interfere with sleep, eating, at end of day, etc.

      With all of these, there are meds that can counteract the interference with getting to sleep at the end of the day, which may be necessary to be able to keep you on medication for the duration of your ADHD functional time awake, to avoud that crash.
      Your psychiatrist should be able to sort out with you whether you are having obsessive or compulsive thoughts and/or actions, which may require an additional treatment with an OCD (or antidepressant) medicine. There are those with ADHD who also show some OCD symptoms, and upopn treating the ADHD, the OCD symptoms reduce or disappear, but if not, an OCD med is added….

      As mentioned, there are a lot of variables raised in your question, and without even your age being provided, not enough info to fine tune any comments……

    • #79917
      NumbAllDay
      Participant

      I’m sorry for my lack of specificity on some of those points. I was super tired yesterday. I have tried Adderall tablets yeah 10-20 mg a day, but found it to be so potent with me while I was on Viibryd 40 mg that I was unable to tolerate the Adderall. Viibryd decreased to 20 mg and then really did not tolerate Adderall well and felt psychotic with the lessened Viibryd and Adderall, so went to Straterra. Straterra made me have super bad chest pains, so went to Ritalin/Concerta with just more issues and lack of benefit, and then finally went to Vyvanse where things gradually got somewhat better. Vyvanse made me feel quite cold all the time in the extremeties (talking of capsules and tried 30 mg, 50 mg, 60 mg, and 70 mg vyvanse and just felt freezing all the time. Had labs done and no thryoid issues or other electrolyte/lipid abnormalities except high cholesterol which I’ve had for a long time despite only being around 190 pounds. I’m always hypertensive, so that is a big concern with being on Dexedrine TABLETS 10-40 mg yeah, so I might have to keep searching.

      I know my situation is rather complex/intricate so bear with me as there’s a lot to consider and remember to type. I’m 22 and almost a senior at Univ. of Iowa here and I see my psychiatrist every 1-2 months. I have been seeing him for 2+ years now, and we have a close friendship. What is so difficult is I’ve tried every SSRI there is approved in the U.S., so in total I’ve tried over 30 medicines and remembering all the doses and tablets versus capsules and what have you is sometimes hard for me to recall perfectly as it’s been over the course of 6 years I’ve been trying psychotropic medicines.

      The “best combo” I’ve tried is Zoloft+Dexedrine but I had some luck with Vyvanse and Lexapro as well as Vyvanse and Celexa. To clarify all that, Zoloft I like best usually at 100 mg in two 50 mg doses in the day. Vyvanse I typically liked 50 mg as capsule, Lexapro I tried 5-20 mg all as tablets and found lots of sleep issues with sleep jerks and difficulty getting to sleep with diarrhea. Celexa tried 10 mg, 15 mg, and 20 mg and just a ton of dizziness there. Puked all the time with Prozac 10-20 mg and Paxil 10-20 mg as well even though with Paxil it was more nausea and just general malaise and stomach pains.

      What else am I forgetting? Lol. I’ve noticed the OCD symptoms do seem somewhat better with stimulants yeah, but not so much that I would want to give up SSRI’s as a whole. Also have tried Effexor XR which was my fave SNRI, but had attrocius luck with fatigue with Pristiq and muscle twitches.

      Just ask again if you have any more questions I’m just providing all my history at once and there’s way too much to consider all at once.

    • #84050
      Karthik
      Participant

      i am from india recently found i have adhd, in the first month’s methylphenidate hcl sr 10 mgwhich was working good. then doctor increased dose to 20 mg from 10 mg. now not working.. always sleeping and fatigue not feeling energetic what shall i do shall i switch to amphetamine or should i increase ritalin dose

    • #84053
      ADDdoc
      Participant

      Karthik: –First thing you should do, which would seem ‘obvious,’ would be to discuss this with your prescribing doctor!!
      Sometimes, the side effects of ‘too much’ methylphenidate are as you describe yourself, tired, sleepy, no energy. Trying 15mg if available (see below) might be worth a trial.

      It wasn’t clear whether you ‘are’ in India, are ‘from’ India but not living there now, and are being treated in the USA or another country. This might be relevant as to clarifying which formulation of methylphenidate you are taking. You wrote that you were taking the “sr” form. It’s not clear whether this was just a generic reference meaning “a sustained release form” or referring to the sustained release form of brand name “Ritalin SR.” The names of the various and brand name formulations can be confusing. Ritaln SR is not longer distributed in the USA, but there are other sustained release, or ‘extended release’ formulations, which are. One reason the “Ritalin SR” was discontinued was that it was found to be inconsistent in its extended release, thus providing undependable, uneven blood levels. It was superseded by “Ritalin LA,” a methylphenidate extended release beaded capsule. As mentioned, there are many methylphenidate extended release (AND immediate release) formulations, some still only brand name, others now available also as generics, some only as generics (Concerta, Metadate-CD, Ritalin LA, etc.) so knowing which one you are actually taking might help identify whether the ‘release mechanism’ might be part of the problem. Might also be worth trying an immediate release tablet form, so you can evaluate the effects of the immediate release form, and control the dosing with repeated dosings during the day from 2 to 4 times daily, depending on your age and the response, and then convert to one of the extended release formulations.

Viewing 4 reply threads

You must be logged in to reply to this topic.